Wyoming, 2023Hail and Damaging Winds in Wyoming, July 6, 2023
July 6, 2023 · NWS CYS · 9 events in 3 counties and zones
Severe thunderstorms developed over east-central Wyoming late in the afternoon on the 6th tracking southeast producing large hail near Lusk and strong winds near Douglas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed over east-central Wyoming late in the afternoon on the 6th tracking southeast producing large hail near Lusk and strong winds near Douglas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 4:42 PM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 6, 4:42 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
542 PM MDT Thu Jul 6 2023
.SHORT TERM...(This evening through Friday night)
Issued at 300 PM MDT Thu Jul 6 2023
KEY MESSAGES:
1) Slight Risk (level 2 of 5) in effect for most of southeast
Wyoming and the Nebraska panhandle for this afternoon into
tonight. All hazards are possible: large hail, strong wind gusts,
and cannot rule out tornadoes. Main timing is from 3 PM to
Midnight, strongest storms 5 PM to 10 PM.
2) Isolated to scattered storms possible Friday afternoon. Strong
to severe storms possible, mainly far southcentral and southeast
Wyoming.
DISCUSSION: Thunderstorms have begun initiating across the Laramie
Range where the clouds cleared a bit earlier this afternoon,
assisted by the terrain. The boundary is very prevalent looking
at winds and dewpoints. It is positioned near I-25 right now with
winds west of the boundary being westerly/downsloping with gusts
40 to 45 mph and dewpoints in the 30s to low 40s. East of the
boundary, winds are calmer and southerly/upslope with dewpoints in
the 50s to 60s. NAM Nest has been handling this scenario today the
best as far as timing of thunderstorm initiation and current
atmospheric conditions, so heavily based thunderstorm timing on
the NAM Nest. However, downsloping, westerly winds and dewpoints
in the 30s to 40s are not really the right scenario for strong
supercells and mesocyclones, but strong gusty showers are still a
concern. However, if the NAM Nest continues to be right, the main
show is what is to come later. It is showing the storms currently
initiating in southern Montana and northern Wyoming organizing and
pushing southeast, clipping Converse, Niobrara, Sioux and Dawes
counties between 7 PM and midnight. Strong wind gusts, large hail,
and tornadoes is much more of a concern due to the organized,
more supercellular potential nature of these storms. All members
of the HREF have continued to show long UH tracks through these
northern portions of our forecast area. To increase confidence in
the severe potential up there as well, there is ample moisture
with upslope flow, 2000 - 2500 J/kg of SBCAPE, and 40 to 50 knots
of effective bulk shear. Due to the winds being a little bit
stronger tonight, fog is not a concern at the moment, but cannot
be ruled out.
Friday, a brief shortwave ejects through southeast Wyoming and the
Nebraska panhandle, but with conditions being slightly drier
(dewpoints in the 40s to low 50s), the confidence is lower for
showers and thunderstorms, mainly staying in the higher terrain.
SPC does have a Marginal Risk in effect though, so an isolated
severe thunderstorm cannot be ruled out. Main threat will be
strong wind gusts, but severe hail cannot be ruled out, mainly
near the WY/CO border. Temperatures are forecast to be a few
degrees cooler across areas west of the Laramie Range and a few
degrees warmer across areas east of the Laramie Range tomorrow.
High temperatures in the low to mid-70s and low temperatures in
the 40s to 50s.
.LONG TERM...(Saturday through Thursday)
Issued at 300 PM MDT Thu Jul 6 2023
Severe storms continues to be the main forecast challenge in the
long term.
Starting off Saturday...upper ridge axis lays from the 4 Corners
area...north northwest through Utah into the Idaho Panhandle
Saturday morning. This feature will keep us in northwest flow. At
the surface...frontal boundary lays along the spine of the
Colorado Rockies to the Carbon/Albany County lines...then west
along the Wyoming/Colorado line into northern Utah. Southeasterly
winds east of this front into north central Colorado and
southeastern Wyoming high plains and Nebraska Panhandle. Layered
PWAT values close to an inch in this southeast flow from northeast
Colorado into extreme eastern Goshen County. 250mb jet near 100kts
lays across our western counties into northwestern Kansas.
Instability does not look all that impressive for Saturday. GFS
MUCAPE around 1000J/KG off the GFS soundings. Shear looks
excellent. SPC has a Slight Risk area identified for much of the
Panhandle into southeast Wyoming. Will need to watch
Saturday...as this could be our next severe weather event.
Much warmer and drier day Sunday as ridge axis shifts slowly
eastward into western Wyoming. Kept PoPs confined to the south
Laramie Range and Cheyenne for Saturday afternoon.
Upper ridge builds into the CWA Monday and Tuesday with drier air
at the surface. PWATS down under .5 inches across much of
southeast Wyoming to .8 in the Panhandle. Looks very warm Tuesday
with 700mb temperatures up near +18 to +19C. Afternoon highs in
the low to mid 90s in the Panhandle and mid to upper 80s in
southeast Wyoming.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 532 PM MDT Thu Jul 6 2023
Current radar observations have a few storms pushing across
Carbon, Converse, and Niobrara counties, with a few note worthy
storms pulsing across the CWA. Slight Risk for severe weather
continues across southeast Wyoming and the Nebraska Panhandle
through tonight. As a result, kept trending TAFs to include VCTS
and TSRA, keeping most storms at least through 08z tonight. Into
tomorrow, chances continue to increase for IFR as low stratus and
fog is expected for all terminals expect KRWL.
&&
.FIRE WEATHER...
Issued at 126 PM MDT Thu Jul 6 2023
No fire weather concerns in the upcoming week due to recent and
forecast rainfall. While there will be gusty and erratic winds
surrounding thunderstorms, wetting rains are also forecast.
Minimum relative humidities and overnight recoveries are forecast
to be above critical thresholds, keeping the fire weather concerns
at bay.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...LK
LONG TERM...GCC
AVIATION...MRD
FIRE WEATHER...LK
Hazardous weather outlook, Jul 6, 1:04 PM MST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
204 PM MDT Thu Jul 6 2023
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
072015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
204 PM MDT Thu Jul 6 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Slight Risk for severe thunderstorms this afternoon and overnight.
Large hail, strong wind gusts, and a tornado is possible.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Continued thunderstorm chances through the weekend. Warmer and
drier early next week possible.
.Spotter information statement...
Due to the potential for strong to severe thunderstorms across the
area today, spotters are encouraged to report any hail, wind, or
tornadoes to the National Weather Service.
WYZ103>106-109>117-072015-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
204 PM MDT Thu Jul 6 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Near daily chances for afternoon showers and thunderstorms. Some
may be strong to severe.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Near daily chances for afternoon showers and thunderstorms. Some
may be strong to severe.
.Spotter information statement...
Due to the potential for strong to severe thunderstorms across the
area today, spotters are encouraged to report any hail, wind, or
tornadoes to the National Weather Service.
In the hours before
Special weather statement, Jul 6, 4:33 PM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
533 PM MDT Thu Jul 6 2023
WYZ101-070015-
Converse County Lower Elevations WY-
533 PM MDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of northwestern
Converse County through 615 PM MDT...
At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Pine Tree Junction, or 30 miles southwest of
Wright, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Converse County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.
&&
LAT...LON 4327 10571 4340 10608 4344 10608 4350 10604
4350 10563
TIME...MOT...LOC 2333Z 295DEG 17KT 4346 10596
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NatoliSpecial weather statement, Jul 6, 4:58 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
558 PM MDT Thu Jul 6 2023
WYZ104-109-070030-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
558 PM MDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of northeastern Carbon
County through 630 PM MDT...
At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Seminoe Campground, or 28 miles northeast of
Rawlins, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Carbon
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4194 10687 4209 10689 4219 10654 4192 10648
TIME...MOT...LOC 2358Z 264DEG 22KT 4201 10678
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerSpecial weather statement, Jul 6, 5:45 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
645 PM MDT Thu Jul 6 2023
WYZ101-070130-
Converse County Lower Elevations WY-
645 PM MDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of north central
Converse County through 730 PM MDT...
At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Pine Tree Junction, or 20 miles south of Wright,
moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Converse County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.
&&
LAT...LON 4326 10533 4334 10574 4350 10577 4350 10531
TIME...MOT...LOC 0045Z 287DEG 19KT 4347 10563
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NatoliHail, Niobrara
- When
- July 6, 7:48 PM MST
- Where
- Niobrara County, 5.55 mi S of Lance Creek
- Measured
- 2 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 42.950, -104.630
CoCoRaHS observer located 12.1N Manville reported 2 inch hail resulting in damage to cars and roof shingles.
Hail, Niobrara
- When
- July 6, 8:20 PM MST
- Where
- Niobrara County, 4.42 mi NNE of Lusk
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.820, -104.420
Emergency manager reported quarter size hail along US-18 north of Lusk between mile markers 153 and 155.
Hail, Niobrara
- When
- July 6, 8:20 PM MST
- Where
- Niobrara County, 2.94 mi NNE of Lusk
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.800, -104.430
Hail, Niobrara
- When
- July 6, 8:25 PM MST
- Where
- Niobrara County, 2.07 mi N of Lusk
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.790, -104.450
Thunderstorm Wind, Niobrara
- When
- July 6, 8:35 PM MST
- Where
- Niobrara County, 1.34 mi W of Node
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.722, -104.326
Spotter estimated 75 mph winds with wind driven half dollar size hail.
Hail, Niobrara
- When
- July 6, 8:35 PM MST
- Where
- Niobrara County, 1.34 mi W of Node
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.722, -104.326
Hail, Converse
- When
- July 6, 8:50 PM MST
- Where
- Converse County, 7.07 mi SSW of Orpha
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 42.760, -105.530
Thunderstorm Wind, Converse
- When
- July 6, 9:13 PM MST
- Where
- Converse County, 0.51 mi E of (Dgw)converse County Airport
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.800, -105.380
Douglas Airport ASOS station (KDGW) measured wind gust.
Thunderstorm Wind, Goshen
- When
- July 6, 10:45 PM MST
- Where
- Goshen County, 2.76 mi N of Torrington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.100, -104.180
Trained spotter estimated winds speeds of at least 60 mph with wind driven dime size hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 6 to 10, 202326 deaths · 19 events
- Heat in Florida, July 6, 20231 death · 1 event
- Damaging Winds in Virginia, July 6, 2023$108,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in Arkansas, July 6 to 7, 2023$40,000 · 5 events
- Damaging Winds in Pennsylvania, July 6, 2023$38,000 · 52 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 6, 2023$20,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 6 to 10, 202316 events
- Heat in New York, July 6, 202315 events
- Tornadoes and Hail in Colorado, July 6, 20234 in hail · 10 events
- Heat in Maine, July 6, 20239 events
- Marine Thunderstorm Winds in Lake Erie, July 6, 20236 events
- Hail and High Wind in Wyoming, July 6, 20231.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101198, 1101201, 1101202, 1105239, 1105244, 1105245, 1105240, 1105241, 1105242.